Clostridium difficile Diarrhea in Children: Diagnosis, Management, and Prevention

Jonathan D. Crews, MD

Disclosures

January 24, 2014

A Child With Antibiotic-Associated Diarrhea

A 6-year-old boy with multiple comorbid conditions is seen in your office for fever and diarrhea. He was hospitalized 2 weeks ago for a gluteal skin abscess that was managed with surgical drainage and a 10-day course of clindamycin.

Yesterday, his fever reached 101.5°F and was associated with profuse, nonbloody diarrhea. He has not vomited, but his oral intake has decreased from baseline. Since this morning, he has already had 5 large-volume, loose stools. There are no sick contacts in the household.

His complex medical history is well known to you. He is a former 26-week premature infant who requires assisted feeding through a gastrostomy tube because of swallowing dysfunction. His medications include a proton pump inhibitor for gastroesophageal reflux disease and various inhalers for chronic lung disease of prematurity. His immunizations are up to date.

On presentation, the patient's vital signs include a temperature of 100.8°F, heart rate of 90 beats/min, respiratory rate of 20 breaths/min, and blood pressure of 105/74 mm Hg. He does not appear ill. Physical examination reveals a mildly distended abdomen and hyperactive bowel sounds, but he has no tenderness or guarding to palpation. The previous abscess site has healed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....